Kansas, 2008

Tornado and Hail in Kansas, March 2, 2008

March 2, 2008 · NWS ICT · 16 events in 4 counties and zones

A powerful cold front surged into warm moist air across South Central Kansas the afternoon of March 2nd, spawning severe thunderstorms. The line of thunderstorms erupted on the cold front and produced damaging winds of 60 to 70 mph, however, a channeled microburst of 100 mph occurred in Cowley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$212,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful cold front surged into warm moist air across South Central Kansas the afternoon of March 2nd, spawning severe thunderstorms. The line of thunderstorms erupted on the cold front and produced damaging winds of 60 to 70 mph, however, a channeled microburst of 100 mph occurred in Cowley County. Golf ball sized hail and even an EF0 tornado occurred with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 2, 2:56 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 2, 2:56 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CST SUN MAR 2 2008

.DISCUSSION...
MAIN FORECAST CONCERNS ARE AGAIN RELATED TO THIS WEEKENDS STORM
SYSTEM...SEVERE WEATHER CHANCES...WINDS AND ACCUMULATING SNOWFALL
CHANCES.

TONIGHT:
THUNDERSTORMS BEGAN THIS MORNING IN SOUTHWESTERN KANSAS AND
NORTHWEST OKLAHOMA AND MOVED INTO THE FORECAST AREA BY EARLY
AFTERNOON. THE SURFACE COLD FRONT HAS MADE IT THROUGH HUTCHINSON AND
SALINA BY 19Z AND SHOULD BE NEAR (IF NOT THROUGH) CHANUTE AT 00Z.
MODELS HAVE BEGUN TO BACK OFF SOME ON QPF AMOUNTS...BUT SIGNIFICANT
RAINFALL (ONE TO TWO INCHES) STILL LOOKS REASONABLE ESPECIALLY
ACROSS SOUTHEAST KANSAS WHERE THE FLOOD WATCH IS IN EFFECT. SEVERE
THUNDERSTORMS (MAINLY LARGE HAIL AND STRONG WINDS) WILL BE POSSIBLE
GENERALLY ALONG THE COLD FRONT...ALTHOUGH JUST BEHIND THE FRONT
THERE COULD BE SOME LARGE HAIL AS WELL.

WINDS HAVE BEEN GUSTY BOTH AHEAD OF AND BEHIND THE FRONT...AND WITH
THE VERY TIGHT PRESSURE GRADIENT CONTINUING THIS EVENING AND WINDS
ALOFT BEING 50 TO 60 KNOTS...THE CURRENT WIND ADVISORY IN CENTRAL
KANSAS WILL CONTINUE AS IS. FURTHER SOUTH...WINDS SHOULD WEAKEN TO
BELOW ADVISORY CRITERIA THIS EVENING.

AS TEMPERATURES FALL BEHIND THE FRONT...THE RAIN WILL CHANGE OVER TO
SNOW IN CENTRAL KANSAS THIS EVENING AND THEN SOUTH CENTRAL KANSAS
OVERNIGHT. CENTRAL KANSAS COULD SEE 1 TO 2 INCHES OF SNOW WITH
BLOWING AND DRIFTING...AND SOME LOCALLY HIGHER AMOUNTS. THERE IS
SOME CONCERN THAT THE FASTER FRONTAL MOVEMENT WILL CAUSE LOWER
SNOWFALL TOTALS...AND THAT IS A POSSIBILITY. HOWEVER WOULD RATHER
LEAVE HEADLINES AS THEY ARE AND MAKE CHANGES WHEN NECESSARY. EVEN
IF TOTAL ACCUMULATIONS ARE LESS THAN 2 INCHES...THE STRONG WINDS
WILL CAUSE EVEN LIGHT AMOUNTS OF SNOW TO BLOW AROUND.

MONDAY-MONDAY NIGHT:
THE SNOW SHOULD END ACROSS CENTRAL KANSAS BY MONDAY MORNING...BUT
LIGHT SNOW COULD LINGER ACROSS SOUTHEAST KANSAS THROUGH THE DAY AND
EVEN INTO MONDAY NIGHT IN THE FAR SOUTHEAST COUNTIES. ANY SNOWFALL
ACCUMULATIONS IN SOUTHEAST KANSAS SHOULD BE LIGHT...GENERALLY LESS
THAN 1/2 INCH. AT THIS TIME IT STILL LOOKS LIKE THE HEAVY SNOWFALL
WILL REMAIN TO OUR SOUTHEAST.

STRONG SUBSIDENCE SHOULD ALLOW CLOUDS TO CLEAR ACROSS CENTRAL KANSAS
AND MUCH OF SOUTH CENTRAL KANSAS THROUGH THE DAY. THE LOCATIONS THAT
SEE SUNSHINE SHOULD WARM UP SOME...BUT ANY SNOW COVER WILL HOLD
TEMPERATURES DOWN.

TUESDAY-SATURDAY:
ANOTHER LOW WILL TRACK THROUGH THE MIDWEST ON WEDNESDAY...HOWEVER
THIS ONE WILL HAVE MUCH LESS MOISTURE TO WORK WITH. THERE WILL BE
CLOUDS...BUT PRECIPITATION CHANCES ARE STILL PRETTY LOW ACROSS
CENTRAL AND SOUTHEAST KANSAS. WHILE THE GENERAL PATTERN HAS BEEN
CONSISTENT IN THE GFS FOR WEDNESDAY...THE 12Z GFS IS TRENDING TOWARD
MORE MOISTURE AND IS NOW SHOWING SOME LIGHT PRECIPITATION WEDNESDAY
AFTERNOON. WE WILL LEAVE PRECIPITATION CHANCES OUT OF THE FORECAST
FOR NOW...BUT THIS WILL NEED TO BE MONITORED FURTHER.

TEMPERATURES WILL BE IN THE MID-40S FOR THE MIDDLE OF THE WEEK...BUT
COULD APPROACH 60 DEGREES NEXT WEEKEND.

SCHRECK

&&

.AVIATION...
FOR THE 18Z TAF SUITE...A STRONG COLD FRONT WILL CONTINUE TO DROP
SOUTH ACROSS THE AREA THIS AFTERNOON AND EVENING. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND JUST
BEHIND THE FRONT...SOME OF WHICH COULD BE STRONG TO LOCALLY
SEVERE. MVFR CIGS WILL PREVAIL ACROSS MOST OF THE AREA BY LATE
AFTERNOON AND THIS EVENING. THE PRECIP IS EXPECTED TO CHANGE TO
SNOW AS COLDER AIR MOVES IN BEHIND THE FRONT BY LATE EVENING AND
OVERNIGHT...WITH OCCASIONAL IFR CIGS POSSIBLE. STRONG NORTH WINDS
WILL ALSO DEVELOP BEHIND THE COLD FRONT THIS EVENING AND
OVERNIGHT. CONDITIONS IMPROVING TO VFR EXPECTED BY END OF VAILD
PERIOD.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    31  36  22  48 / 100  20   0   0
HUTCHINSON      30  38  21  49 / 100  10   0   0
NEWTON          31  36  21  47 / 100  20   0   0
ELDORADO        32  35  22  46 / 100  30  10   0
WINFIELD-KWLD   32  36  23  47 / 100  30  10   0
RUSSELL         25  40  18  52 / 100  10   0   0
GREAT BEND      26  40  18  53 / 100  10   0   0
SALINA          28  38  18  48 / 100  10   0   0
MCPHERSON       29  37  20  48 / 100  10   0   0
COFFEYVILLE     34  34  23  45 / 100  80  40   0
CHANUTE         33  34  22  44 / 100  80  30   0
IOLA            33  34  22  43 / 100  70  30   0
PARSONS-KPPF    34  34  22  44 / 100  80  30   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR KSZ052-053-069>072-
093>096-098>100.

WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR KSZ052-053-
068>072-083-092>096-098>100.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST MONDAY
FOR KSZ052-053-068-069-082-083-091-092.

WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
MONDAY FOR KSZ032-033-047>051-067.

WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR KSZ032-033-047>050.

&&
Hazardous weather outlook, Mar 2, 3:21 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CST SUN MAR 2 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
321 PM CST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION
THROUGH THE EVENING HOURS. LARGE HAIL...STRONG WINDS UP TO 60
MPH...AND HEAVY RAINFALL WILL ALL BE POSSIBLE FROM THIS ACTIVITY
AS IT SPREADS SOUTHWARD INTO SOUTHERN KANSAS.

IN ADDITION...THE HEAVY RAINFALL COULD CAUSE SOME FLOODING PROBLEMS
OVER SOUTHERN KANSAS...PLEASE REFER TO LATEST FLOOD WATCH FOR
ADDITIONAL DETAILS.

VERY STRONG WINDS WILL ALSO AFFECT MUCH OF THE REGION FOR TODAY
AND TONIGHT...PLEASE REFER TO LATEST WIND ADVISORY FOR MORE
DETAILED INFORMATION.

COLD AIR WILL FILTER SOUTHWARD ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS TONIGHT...CHANGING THE RAIN OVER TO SNOW LATE THIS EVENING
IN CENTRAL KANSAS...WITH RAIN CHANGING OVER TO SNOW AFTER MIDNIGHT
FOR SOUTH CENTRAL KANSAS. PLEASE SEE LATEST WINTER WEATHER
ADVISORY FOR DETAILS ON SNOW AMOUNTS AND LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INTERMITTENT LIGHT SNOW WILL AFFECT SOUTHEAST KANSAS ON MONDAY
MORNING AND COULD INCREASE BY MONDAY NIGHT...AS A STORM SYSTEM
MIGRATES NORTHEAST FROM WEST TEXAS INTO OKLAHOMA. PLEASE STAY
TUNED FOR ADDITIONAL UPDATES OR CHANGES ON THE TRACK OF THIS
WINTER STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EARLY EVENING...SOUTH OF A HUTCHINSON TO MARION LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

In the hours before

Special weather statement, Mar 2, 12:49 PM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1249 PM CST SUN MAR 2 2008

KSZ067-082-021915-
KINGMAN-RENO-
1249 PM CST SUN MAR 2 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN AND RENO COUNTIES...

AT 1243 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM
ABBYVILLE TO NASHVILLE...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

DARMOFAL
Special weather statement, Mar 2, 1:15 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
115 PM CST SUN MAR 2 2008

KSZ051-067-021945-
MCPHERSON-RENO-
115 PM CST SUN MAR 2 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHWEST MCPHERSON AND RENO COUNTIES...

AT 113 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HUTCHINSON...AND MOVING NORTHEAST AT 40
MPH.

WINDS TO 50 MPH HAVE BEEN REPORTED WITH THIS STORM.

DIME SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Mar 2, 3:29 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CST SUN MAR 2 2008

KSZ052-053-022200-
CHASE-MARION-
329 PM CST SUN MAR 2 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE AND MARION COUNTIES...

AT 326 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MARION...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The radar

The Vance AFB radar (KVNX), 31 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Harper

When
March 2, 4:40 PM CST
Where
Harper County, 10 mi SSW of Anthony
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.016, -98.099

Hail, Harper

When
March 2, 4:49 PM CST
Where
Harper County, 2.07 mi S of Anthony
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.120, -98.030

Thunderstorm Wind, Harper

When
March 2, 4:49 PM CST
Where
Harper County, 2 mi S of Anthony
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.121, -98.030

Thunderstorm Wind, Harper

When
March 2, 5:04 PM CST
Where
Harper County, 1 mi N of Freeport
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.215, -97.850

A trained spotter estimated thunderstorm wind gusts of 70 mph. This caused several large tree limbs to be downed. Pea sized hail was also reported.

Tornado, Sumner

When
March 2, 5:05 PM CST to 5:07 PM CST
Where
Sumner County, 1.49 mi SSE of Milan to 1.32 mi SE of Milan
Rating
EF0
Path length
0.8 mi
Path width
75 yd
Reported by
Public
Coordinates
37.230, -97.670

The tornado touched down briefly in an open field causing no damage. The report was submitted via KWCH TV.

Thunderstorm Wind, Sumner

When
March 2, 5:13 PM CST
Where
Sumner County, Argonia
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.270, -97.770

Several tree limbs were downed in the town of Argonia.

Hail, Sumner

When
March 2, 5:18 PM CST
Where
Sumner County, Argonia
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.270, -97.770

Thunderstorm Wind, Sumner

When
March 2, 5:18 PM CST
Where
Sumner County, Argonia
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.270, -97.770

Thunderstorm Wind, Sumner

When
March 2, 5:23 PM CST
Where
Sumner County, Mayfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.270, -97.550

Thunderstorm Wind, Sumner

When
March 2, 5:26 PM CST
Where
Sumner County, Perth
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.170, -97.500

Thunderstorm Wind, Sumner

When
March 2, 5:32 PM CST
Where
Sumner County, 2 mi W of Mayfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.270, -97.586

Thunderstorm Wind, Sumner

When
March 2, 5:41 PM CST
Where
Sumner County, 6 mi NW of Wellington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.331, -97.477

Half inch sized hail was also reported.

Thunderstorm Wind, Sumner

When
March 2, 5:59 PM CST
Where
Sumner County, Riverdale
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.370, -97.400

Thunderstorm Wind, Sumner

When
March 2, 5:59 PM CST
Where
Sumner County, 4.45 mi E of Belle Plaine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.390, -97.150

Thunderstorm Wind, Cowley

When
March 2, 6:00 PM CST to 6:10 PM CST
Where
Cowley County, 2 mi S of Udall to 0.24 mi E of Dale
Measured
87 kt (100 mph) estimated gust
Property damage
$135,000
Reported by
Emergency Manager
Coordinates
37.351, -97.120

Thunderstorm wind gusts caused extensive damage to several locations along the path of the channeled microburst. Damage included but was not limited to, blowing the second story of a barn off, tearing the front portion of a homes roof off, caving in part of a silo, flipping a plane over at the air strip, and completely destroying a metal pole barn.

Thunderstorm Wind, Butler

When
March 2, 6:19 PM CST
Where
Butler County, 8 mi S of Leon
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
37.564, -96.780

Thunderstorm winds, estimated to be between 60 and 70 mph knocked power lines and power poles down for three quarters of a mile along southwest 170th and Cole Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88140, 88128, 88141, 88130, 87859, 88151, 88129, 88142, 88143, 88145, 88146, 88147, 88149, 88150, 88131, 88134.